The Annals of Statistics

Necessary and sufficient conditions for weak consistency of the median of independent but not identically distributed random variables

Ivan Mizera and Jon A. Wellner

Full-text: Open access

Abstract

Necessary and sufficient conditions for the weak consistency of the sample median of independent, but not identically distributed random variables are given and discussed.

Article information

Source
Ann. Statist., Volume 26, Number 2 (1998), 672-691.

Dates
First available in Project Euclid: 31 July 2002

Permanent link to this document
https://projecteuclid.org/euclid.aos/1028144854

Digital Object Identifier
doi:10.1214/aos/1028144854

Mathematical Reviews number (MathSciNet)
MR1626091

Zentralblatt MATH identifier
0934.62052

Subjects
Primary: 60F05: Central limit and other weak theorems 62G30: Order statistics; empirical distribution functions
Secondary: 62G20: Asymptotic properties 62E20: Asymptotic distribution theory

Keywords
Median weak consistency empirical distribution function majorization

Citation

Mizera, Ivan; Wellner, Jon A. Necessary and sufficient conditions for weak consistency of the median of independent but not identically distributed random variables. Ann. Statist. 26 (1998), no. 2, 672--691. doi:10.1214/aos/1028144854. https://projecteuclid.org/euclid.aos/1028144854


Export citation

References

  • Aubin, J.-P. and Frankowska, H. (1990). Set-Valued Analy sis. Birkh¨auser, Boston.
  • Dufour, J.-M., Hallin, M. and Mizera, I. (1995). Generalized runs tests for heteroscedastic time series. J. Nonparametr. Statist. To appear.
  • Feller, W. (1971). An Introduction to Probability Theory and Its Applications. Wiley, New York.
  • Gleser, L. J. (1975). On the distribution of the number of successes in independent trials. Ann. Probab. 3 182-188.
  • Hallin, M. and Mizera, I. (1996). Sample heterogeneity and the asy mptotics of M-estimators. Preprint IS-P 1996-15 (n. 49), Inst. Statistique, Univ. Libre de Bruxelles. (Available via http://www.dcs.fmph.uniba.sk/ mizera/writings.html.)
  • Hallin, M. and Mizera, I. (1997). Unimodality and the asy mptotics of M-estimators. In L1Statistical Procedures and Related Topics (Y. Dodge, ed.) 47-56. IMS, Hay ward, CA.
  • Hoeffding, W. (1956). On the distribution of the number of successes in independent trials. Ann. Math. Statist. 27 713-721.
  • Hoeffding, W. (1963). Probability inequalities for sums of bounded random variables. J. Amer. Statist. Assoc. 58 713-721.
  • Huber, P. J. (1981). Robust Statistics. Wiley, New York.
  • Kiefer, J. (1970). Old and new methods for studying order statistics and sample quantiles. In Nonparametric Techniques in Statistical Inference (M. L. Puri, ed.) 349-357. Cambridge Univ. Press, Cambridge.
  • Kolmogorov, A. N. (1931). Method of median in the theory of errors. Mat. Sb. 38 47-50. [Reprinted in English in Selected Works of A. N. Kolmogorov (A. N. Shiry ayev, ed.) Kluwer, Dordrecht, 1991.]
  • Marshall, A. W. and Olkin, I. (1979). Inequalities: Theory of Majorization and Its Applications. Academic Press, New York.
  • Mizera, I. (1993). Weak continuity and identifiability of M-functionals. Ph.D. dissertation, Charles Univ., Prague. (In Slovak.)
  • Mizera, I. and Wellner, J. A. (1996). Necessary and sufficient conditions for weak consistency of the median of independent but not identically distributed random variables. Technical Report 306, Dept. Statistics, Univ. Washington, Seattle. (Available via http://www.stat.washington.edu/jaw/jaw.research.available.html.)
  • Moore, A. W., Jr. and Jorgenson, J. W. (1993). Median filtering for removal of low-frequency background drift. Analy tical Chemistry 65 188-191.
  • Petrov, V. V. (1995). Limit Theorems of Probability Theory. Clarendon, Oxford.
  • Portnoy, S. (1991). Asy mptotic behavior of regression quantiles in nonstationary, dependent cases. J. Multivariate Anal. 38 100-113.
  • Sen, P. K. (1968). Asy mptotic normality of sample quantiles for m-dependent processes. Ann. Math. Statist. 39 1724-1730.
  • Sen, P. K. (1970). A note on order statistics for heterogeneous populations. Ann. Math. Statist. 41 2137-2139.
  • Serfling, R. J. (1980). Approximation Theorems of Mathematical Statistics. Wiley, New York.
  • Shorack, G. R. and Wellner, J. A. (1986). Empirical Processes with Applications to Statistics. Wiley, New York.
  • Stigler, S. M. (1976). The effect of sample heterogeneity on linear functions of order statistics with applications to robust estimation. J. Amer. Statist. Assoc. 71 956-960.
  • Weiss, L. (1969). The asy mptotic distribution of quantiles from mixed samples. Sankhy¯a Ser. A 31 313-318.